Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 277, NWS Louisville, KY

July 13, 2015Henry County, Oldham County, Trimble County, Kentucky; 5 counties in Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2015, 1:39 PM EDT for Henry County, Oldham County, Trimble County, Kentucky; 5 counties in Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2015, 1:39 PM EDT (17:39 UTC)
Expired
Jul 13, 2015, 2:20 PM EDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, IN, Floyd County, IN, Jefferson County, IN, Scott County, IN, Washington County, IN, Henry County, KY, Oldham County, KY, Trimble County, KY

The radar

The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:18 AM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 7:18 AM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
718 AM EDT Mon Jul 13 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Tuesday)...
Issued at 324 AM EDT Mon Jul 13 2015

...Significant Severe Weather and Flash Flooding Today/Evening...

The overall pattern continues to be characterized by NW flow aloft
over the Ohio River Valley, sandwiched between strong upper ridge
over the western CONUS and NE CONUS troughing. Individual
disturbances will dive through this NW flow aloft, interacting with
strong (and pockets of extreme) instability on the eastern periphery
of the upper ridge.

This will result in one or several organized convective systems that
will bring the threat of widespread damaging winds and Flash
Flooding to southern Indiana and central Kentucky later today into
this evening. I'll say right off that confidence is quite high in
severe weather/flooding occurring, and that a signficant
severe/flooding event is likely. On the other hand, confidence in
timing remains low. Given the low confidence in timing, will discuss
a couple of scenarios below.

Scenario #1

The main player for today's evolution will be current complex up
over the MN/WI border, ahead of a shortwave evident on water vapor.
One solution is that we stay relatively quiet until this complex
arrives in the Ohio River Valley later this afternoon and evening.
If this were to occur, we would likely be looking at a full blown
Derecho event as we would have all day to destabilize and it would
arrive near peak heating. The 13/00z SPC WRF actually shows this
occuring with a CWA-wide bowing structure quickly racing through our
CWA late afternoon/evening, reminiscent of the July 2004 derecho
event. Widespread damaging winds would be a certainty along with
Flash Flooding given our very low FFG values. Isolated instances of
straight-line winds over 80 mph would be possible along with
isolated tornadoes.

Scenario #2

The second scenario involves a few complexes/bowing structures
developing ahead of the main MCS due to local moisture pooling and
boundary interactions from differential heating. If this occurs,
onset of severe weather/flooding will occur by midday to mid
afternoon, limiting some destabilization potential. Nevertheless, we
will still be primed for large bowing segments that will yield
damaging winds and flash flooding. Given several rounds of
convection, Flash Flooding would be the bigger concern along with
the rounds of damaging winds. Isolated tornadoes would be possible.

Environment and Other Thoughts...

The pattern will yield strong/extreme instability this
afternoon/evening from surface heating and dew points well into the
70s, underneath steepening mid level lapse rates/drier air aloft.
From an environment standpoint, most concerned about areas along and
west of I-65 where hi-res ensembles show a high probability of >3000
J/KG of ML CAPE overspread by 45-55 knots of 0-6 km bulk shear.
Expect slightly higher DCAPE values along and west of I-65 where
better heating will occur so think the absolute highest wind threat
will be in this area. East of I-65, instability values will be
lower, but still strongly unstable. Wind threat will still be very
high in this area, but think Flash Flooding will be equally
concerning due to potential for several rounds and very low FFG
values.

Do also want to mention that given the veering wind profiles
isolated tornadoes will be possible either with mesovortices
embedded with overall larger bowing structures, or with any
supercell that might get going ahead of the line. Will particularly
be looking for bowings segments ingesting localized boundaries and
enhancing the tor threat. For example, one such boundary might exist
with differential heating between where very heavy rainfall fell
Sunday morning and the sharp cutoff W/SW from this heavy rainfall.
Will be watching afternoon mesonanalysis to see if any noticeable
enhanced tor threat might develop along such corridors. Large hail
will mainly be a threat with any isolated structures that develop
ahead of the line.

Will be issuing a Flash Flood Watch starting at 11 AM EDT/10 AM CDT
for the entire CWA, due to the expected intense rainfall rates and
very low FFG values, especially across our eastern half. Product
will be in effect until Wednesday morning to account for Tuesday
potential as well.

Overall Message...

From an impact/messaging standpoint, will be highlighting that
mobile homes or campers will not provide a safe shelter from some of
the damaging wind instances expected later this afternoon and
evening, and that driving into high water is very bad. Turn Around,
Don't Drown! Also, with lots of fairs/festivals going on Emergency
Managers will be kept up to date of latest thoughts on
timing/impacts.

Tuesday...

Will not spend much time on Tuesday as we need to get through today
first. However, threats will be similar to today as the same pattern
will be in place with continued strong/extreme instability. In fact,
upper disturbance triggering complexes upstream looks stronger. SPC
has our area in a Day 2 Enhanced risk to highlight the threats.

.LONG TERM (Tuesday Night through Sunday)...
Issued at 300 AM EDT Mon Jul 13 2015

After a stormy and unsettled start to the week (a wet few weeks
really), there are some dry days on the horizon for the lower Ohio
Valley. Main focus in the long term is on temperatures as
heat/humidity builds by late this week into the upcoming weekend.

The final push of a potent upper level shortwave trough is likely to
be ongoing Tuesday evening with the greatest coverage of
showers/storms expected to be across south-central Kentucky.
Convection that fires up during the afternoon should exit the
forecast area sometime during the evening as a front arrives with
high pressure building in from the north. Those storms will be
capable of being strong to severe with damaging winds the primary
hazard by Tuesday evening. See above discussion for more details on
severe threat Tuesday.

There is above average consensus that this surface high pressure
will be the main weather influence Wednesday into at least Thursday,
providing the lower Ohio Valley with a couple of dry, albeit warm,
days. PWATs, after spending the last week or so at or above 1.5
inches, will drop to 1.0 to 1.25 inches later this week. So, plan on
somewhat lower humidity, especially across southern Indiana and
northern Kentucky. Look for daytime highs Wednesday and Thursday in
the mid to upper 80s. Lows in the mid 60s /southern Indiana/ to near
70 /southern Kentucky/.

By Friday into the upcoming weekend, more moisture and heat builds
north/northeastward into the forecast area. Dewpoints will climb
back into the 70s and afternoon highs may top out in the low/mid
90s. This combination creates peak heat indices in the 100 to 105
range at times, particularly across south-central Kentucky. With the
increased moisture and a couple of weather systems to our northwest,
chances of showers/storms looks to return to the area. For now, kept
POPs in the 20-30 percent range as model inconsistencies and lack of
a weather system precludes higher chanes.

&&

.AVIATION (12Z TAF Update)...
Updated 719 AM EDT Mon Jul 13 2015

Fog will burn off shortly, with focus shifting to severe
thunderstorm potential later today. Strong instability will be in
place ahead of a disturbance in the NW flow aloft. This will yield
one or perhaps a couple rounds of organized lines of storms through
the afternoon and early evening. Confidence is low in the timing,
however tried to depict a best guess of when the highest chance for
storms is at each TAF site. Included a TEMPOS with impactful winds
and visibilities as the line(s) are expected to be quite strong.
Will tweak when timing becomes more clear, but wanted to get a
"heads up" mentioned. Right now, best timing looks to be late
afternoon to early evening at SDF/LEX and late afternoon evening
for BWG.

Main impacts with each line of t-storms will be a torrential
rainfall reducing visibilities below 2 miles and excessive
lightning, along with strong NNW winds possibly to severe criteria.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH from 11 AM EDT /10 AM CDT/ this morning
     through Wednesday morning FOR KYZ023>043-045>049-053>057-
     061>067-070>078-081-082.

IN...FLASH FLOOD WATCH from 11 AM EDT /10 AM CDT/ this morning
     through Wednesday morning FOR INZ076>079-083-084-089>092.

&&

Short Term........BJS
Long Term.........ZT
Aviation..........BJS
Hazardous weather outlook, Jul 13, 1:03 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
103 PM EDT MON JUL 13 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141715-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
103 PM EDT MON JUL 13 2015 /1203 PM CDT MON JUL 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT / 7 PM CDT...

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS
MORNING THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS THE AREA THIS AFTERNOON...REACHING THE TENNESSEE STATE
LINE BY EVENING. WIDESPREAD DAMAGING WINDS ARE THE GREATEST
THREAT FROM THIS LINE. AN ISOLATED TORNADO AND INSTANCES OF LARGE
HAIL WILL ALSO BE POSSIBLE WITH ANY OF THE STORMS. A SECOND ROUND
OF STORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND CONTINUE
OVERNIGHT. TORRENTIAL RAINFALL IS POSSIBLE WITH ANY OF THE
STORMS...AND GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY
RAINFALL...FLASH FLOODING COULD OCCUR IN VIRTUALLY ANY LOCATION.
UP TO DATE OF THE LATEST FORECASTS AND HAVE A PLAN FOR WHEN SEVERE
AND FLOOD WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TUESDAY EVENING WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
RAINFALL BEING THE PRIMARY WEATHER HAZARDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE. GIVEN ALREADY WET GROUNDS FROM RECENT HEAVY
RAINFALL...FLASH FLOODING WILL BE A CONCERN WITH EACH ROUND OF
STORMS.

HEAT AND HUMIDITY WILL INCREASE LATE THIS WEEK WITH HEAT INDEX
READINGS OF 100 TO 105 POSSIBLE BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TUESDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:39 PM EDTAreal Flood AdvisoryLMKAnderson, Boyle, Fayette, Franklin, Garrard, Jessamine and 4 more3 hr
Jul 12, 9:15 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer30 min
Jul 13, 3:46 AM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more46 hr
Jul 13, 1:18 PM EDTSevere Thunderstorm WarningLMKTrimble42 min
Jul 13, 1:58 PM EDTFlash Flood WarningLMKJefferson, Oldham, Shelby3 hr
Jul 13, 1:58 PM EDTSevere Thunderstorm WarningLMKTrimble22 min
Jul 13, 2:08 PM EDTAreal Flood AdvisoryLMKTrimble3 hr
Jul 13, 2:13 PM EDTSevere Thunderstorm WarningLMKHenry, Jefferson, Oldham, Shelby, Trimble47 min
Jul 13, 2:21 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas, Scott34 min
Jul 13, 2:30 PM EDTFlash Flood WarningLMKHarrison, Scott3 hr
Jul 13, 2:35 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott, Shelby30 min
Jul 13, 2:42 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette, Harrison, Nicholas, Scott43 min
Jul 13, 2:51 PM EDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Franklin, Jefferson, Nelson, Shelby and 2 more39 min
Jul 13, 2:56 PM EDTFlash Flood WarningLMKJefferson3 hr
Jul 13, 3:02 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Jessamine, Madison, Nicholas and 2 more38 min
Jul 13, 3:19 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Nicholas3 hr
Jul 13, 3:26 PM EDTSevere Thunderstorm WarningLMKAnderson, Boyle, Bullitt, Clark, Fayette, Garrard and 8 more59 min
Jul 13, 3:40 PM EDTSpecial Weather StatementLMKAnderson, Bullitt, Jefferson, Spencer30 min
Jul 13, 3:54 PM EDTFlash Flood WarningLMKBourbon, Clark, Fayette, Jessamine, Madison3 hr
Jul 13, 4:24 PM EDTAreal Flood AdvisoryLMKBullitt, Hardin, Jefferson, Nelson, Washington3 hr
Jul 13, 4:27 PM EDTSpecial Weather StatementLMKBoyle, Bullitt, Marion, Mercer, Nelson, Spencer and 1 more43 min
Jul 13, 4:30 PM EDTSpecial Weather StatementLMKBoyle, Bullitt, Marion, Mercer, Nelson, Spencer and 1 more40 min
Jul 13, 5:11 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Taylor29 min
Jul 13, 5:28 PM EDTAreal Flood AdvisoryLMKAdair, Boyle, Casey, Hardin, Larue, Lincoln and 5 more3 hr
Jul 13, 5:31 PM EDTSevere Thunderstorm WarningLMKLarue, Taylor29 min
Jul 13, 5:55 PM EDTTornado WarningLMKGreen, Taylor30 min
Jul 13, 6:24 PM EDTSevere Thunderstorm WarningLMKAdair, Green31 min
Jul 13, 6:25 PM EDTAreal Flood AdvisoryLMKAdair, Green, Taylor3 hr
Jul 13, 6:36 PM EDTFlash Flood WarningLMKAdair, Clinton, Cumberland, Green, Larue, Metcalfe and 2 more3 hr
Jul 13, 6:53 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe32 min
Jul 13, 7:25 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland40 min
Jul 13, 7:31 PM EDTTornado WarningLMKClinton, Cumberland29 min
Jul 13, 7:59 PM EDTTornado WarningLMKCumberland, Monroe31 min
Jul 13, 2:25 PM EDTSevere Thunderstorm WarningLMKClark, Washington30 min
Jul 13, 3:01 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Washington34 min
Jul 13, 3:58 PM EDTSevere Thunderstorm WarningLMKHarrison32 min
Jul 13, 4:20 PM EDTSpecial Weather StatementLMKHarrison30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.